Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS North Platte, NE

August 8, 2017Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 8, 2017, 6:19 PM MDT for Cherry County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 6:19 PM MDT (00:19 UTC)
Expired
Aug 8, 2017, 7:00 PM MDT
In force
41 min
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS83 KLBF 090019
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
719 PM CDT TUE AUG 8 2017
 
NEZ005-094-090100-
Eastern Cherry NE-Western Cherry NE-
719 PM CDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
800 PM CDT/700 PM MDT/...

At 719 PM CDT/619 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Merritt Reservoir, or 21 miles southwest of
Valentine, moving southeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Valentine National Wildlife Refuge, Merritt Reservoir, Anderson
Bridge State Wildlife Management Area, Big Alkali Lake State Wildlife
Management Area and Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 97 between mile markers 108 and 128.
 Highway 83 between mile markers 194 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Merritt Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4265 10107 4281 10094 4271 10047 4240 10068
TIME...MOT...LOC 0019Z 300DEG 12KT 4269 10089 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:43 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 5:43 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Tue Aug 8 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 221 PM CDT Tue Aug 8 2017

Showers and thunderstorms remain scattered in the eastern
panhandle and isolated further east. Overnight, an upper level
disturbance will cross western Nebraska. While evening chance will
diminish or end, chances increase after midnight. On Wednesday, a
cold front will move through the northwestern half of the
forecast area. Chances continue, especially across the southeastern
half. With afternoon instability, a marginal risk for severe
storms will exist for area east of Valentine through North Platte.
The focus will be near the slowly advancing cold front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 221 PM CDT Tue Aug 8 2017

Aside from a few early evening storms possible in the east,
Wednesday night looks dry. Monsoonal moisture will be drawn into
Colorado and Wyoming Wednesday night, as a northern stream
disturbance moves into Wyoming. This disturbance will move through
western Nebraska Thursday and Thursday evening. The highest
chances near 50 percent will be across southwest Nebraska. With
ample moisture available (PWATS increasing to around 1.25 inches)
locally heavy rainfall is possible.

On Friday, a fairly strong upper trough located across Montana
into the far southern Canadian Prairies, will drop southeast and
bring good chances for thunderstorms beginning Friday afternoon,
and continuing into Saturday morning. Chances are around 50
percent most areas, with likely pops in some area. Again, locally
heavy rainfall is possible.

Chances continue for the remainder of the weekend into Tuesday of
next week. Northwest flow aloft, will bring the best chances
during the afternoon and evening hours. Highs in the upper 70s
Sunday warm into the low to mid 80s Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Aug 8 2017

Skies over the next 24 hours will be mostly cloudy. For the KLBF
terminal, expect broken clouds ranging from 5000 to 10000 FT AGL
through 10z overnight. Patchy fog and low clouds are possible
from 10z through 14z Wednesday with visbys down to 1sm and
ceilings down to 1500 FT AGL. Ceilings will improve by late
morning with cloud decks increasing to to 5000 to 8000 FT AGL. For
the KVTN terminal, expect thunderstorms in the vicinity of the
terminal through 04z this evening. Ceilings will range from 2000
to 4000 FT AGL through mid evening, increasing to 5000 FT AGL by
late evening. There is a threat for patchy fog toward sunrise
Wednesday with visbys as low as 3sm and ceilings down to 3000 FT
AGL. Ceilings will then improve to 10000 FT AGL by Wednesday
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Aug 8, 2:16 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Tue Aug 8 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-092030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Tue Aug 8 2017 /216 PM MDT Tue Aug 8 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible tonight. No severe weather is
expected at this time but some storms may be capable of locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A few strong or briefly severe thunderstorms are possible
Wednesday afternoon and evening. The area of concern is generally
along and east of a line from Valentine to North Platte and the
hazard is large hail and wind damage.

Near daily chances of thunderstorms exist across western and
north central Nebraska through Monday. Conditions could become
somewhat favorable for strong or severe storms Friday and
Saturday. Check later outlooks as the details will become more
certain. Otherwise, the risk of severe weather appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 8, 2:05 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
205 PM MDT TUE AUG 8 2017

NEZ004-082045-
Sheridan NE-
205 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Wild Horse Butte, or 19 miles northeast of Alliance,
moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diamond Lake.

This includes Highway 250 between mile markers 15 and 21.

LAT...LON 4223 10265 4236 10266 4245 10249 4225 10238
TIME...MOT...LOC 2004Z 254DEG 6KT 4231 10260

Roberg
Special weather statement, Aug 8, 6:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
719 PM CDT TUE AUG 8 2017

NEZ005-094-090100-
Eastern Cherry NE-Western Cherry NE-
719 PM CDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
800 PM CDT/700 PM MDT/...

At 719 PM CDT/619 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Merritt Reservoir, or 21 miles southwest of
Valentine, moving southeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Valentine National Wildlife Refuge, Merritt Reservoir, Anderson
Bridge State Wildlife Management Area, Big Alkali Lake State Wildlife
Management Area and Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 97 between mile markers 108 and 128.
 Highway 83 between mile markers 194 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4265 10107 4281 10094 4271 10047 4240 10068
TIME...MOT...LOC 0019Z 300DEG 12KT 4269 10089

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:30 PM MDTSpecial Weather StatementLBFGosper45 min
Aug 9, 3:12 PM MDTSevere Thunderstorm WarningLBFFrontier63 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.